MAUDE Adverse Event Report: MEDTRONIC MEXICO KYPHON EXPRESS OSTEO INTRODUCER SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC MEXICO KYPHON EXPRESS OSTEO INTRODUCER SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number T34A
Medical Device Problem Codes Break (1069); Difficult to Remove (1528)
Health Effect - Clinical Codes Injury (2348); Device Embedded In Tissue or Plaque (3165)
Date of Event 10/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Other: device fragment in patient.Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient underwent sacroplasty at sacrum and iliac region.The patient had a very dense bone and was difficult to access; hence, the diamond tip introducer was hammered through the ilium and into the sacrum.Intra-op, when attempting to remove the cannula, it proved to be difficult.Thus, cannula was twisted back and forth while yanking, with the product still in place.Whilst pulling the diamond tip introducer along with the purple plastic, aspect of the working cannula broke off.The product was pulled out leaving the metal only working cannula protruding from the hip.The surgeon then grabbed hemostat and grabbed the protruding metal and began pulling and twisting the empty cannula.At this time, the metal cannula was crushed, and the metal was torn, which cut the surgeon¿s own hand.The surgeon tried unsuccessfully reintroducing the diamond tip introducer into the cannula to get a better grip.He tried once again grabbing it from a more distal aspect and ended up snapping it off beneath the skin.The cannula was reimaged, and it appeared to be in its original position within the sacrum and ilium, snapped off at the ilium cortex.The procedure was delayed due to this event.The broken fragment of the product remained retained in the bone.It is unknown whether there were any patient complications or not.

Brand Name
KYPHON EXPRESS OSTEO INTRODUCER SYSTEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
MDR Report Key9367283
Report Number9612164-2019-04869
Device Sequence Number421135
Product Code LXH
UDI-Device Identifier00763000025755
UDI-Public00763000025755
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/12/2021
Device Catalogue NumberT34A
Device Lot Number217489007
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2019
Initial Report FDA Received Date11/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age31 YR